Alert archive / Alabama / Special Weather Statements in 2018
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at May 26, 2018, 7:21 PM CDT for Dallas County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2018, 7:21 PM CDT (00:21 UTC)
- Expired
- May 26, 2018, 8:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
County Dallas County, AL
The radar
The Birmingham radar (KBMX), 119 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 419 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
752
WWUS84 KBMX 270021
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
721 PM CDT SAT MAY 26 2018
ALZ040>042-270100-
Autauga AL-Lowndes AL-Dallas AL-
721 PM CDT SAT MAY 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN AUTAUGA...
NORTHWESTERN LOWNDES AND SOUTHERN DALLAS COUNTIES UNTIL 800 PM CDT...
At 719 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lowndesboro to near Vredenburgh. Movement
was west northwest at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Selma, Mosses, Selmont-West Selmont, White Hall, Gordonville,
Lowndesboro, Benton, Gardner Island, Tyler, Old Cahaba Park, Dannelly
Reservoir, Mulberry, Belknap, Dallas Lake, Burnsville, Carlowville,
Robert F. Henry Lock And Dam, Minter, Craig Field Aiport and Selma
Drag Strip.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3206 8718 3207 8719 3208 8719 3210 8723
3212 8724 3212 8726 3214 8725 3215 8728
3217 8729 3216 8730 3218 8732 3220 8732
3220 8736 3252 8682 3228 8652 3205 8689
3205 8718
TIME...MOT...LOC 0019Z 111DEG 15KT 3227 8666 3187 8729
$$
19What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 26, 1:16 PM CDT, 6 hours 5 minutes earlier.
Area forecast discussion, May 26, 1:16 PM CDT, 6 hours 5 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 116 PM CDT Sat May 26 2018 .UPDATE... For 18Z Aviation. && .SYNOPSIS... Synoptic Analysis: GOES-R moisture channel imagery along with global numerical model depictions align well in depicting a trough aloft that extended from Lake Michigan southward along the Mississippi River and over the northwest Gulf of Mexico. Deep-layer ridging was depicted just off the coast of the Carolinas and extended southeast over the Bahamas and south Florida. Toward the surface, high pressure was analyzed over the southwest Atlantic basin that was nosing into our area from the east while lower pressure was analyzed across New Mexico and Texas. Subtropical Storm Alberto was analyzed by NHC located south of the strait between the Yucatan Peninsula and western Cuba. Mesoscale Analysis: NEXRAD, GOES-R and surface analysis data reveals a weak low level boundary across our northern counties associated with light shower activity. This boundary extended from northern Marion County into central Blount County and further southeast into south-central Calhoun County and was lifting northward with time. Another boundary was nearly stationary and extended from central Dallas County northeast into western Chilton County with light showers in the vicinity of this feature, mainly across Dallas County. Additional boundaries may be present but identification was hampered by abundant cloud cover. Sounding Discussion: The 26/12z BMX sounding continues to maintain a moist profile that yielded a precipitable water (PWAT) value of 1.66 inches. There exists a small subsidence inversion from around 940 mb upward to near 650 mb. Winds were calm at the surface with a southwest flow present above the surface to around 440 mb with speeds generally from 10 to 20 knots. A southeast flow was measured higher aloft to near 230 mb with speeds remaining between 10 and 20 knots. A more westerly wind was detected above 230 mb with speeds from 10 to 15 knots. The high PWAT values will again support a risk of localized flooding in urbanized and poor-drainage areas while light winds aloft will maintain slow storm motions that will only further amplify the flash flooding risk. The lack of dry air in the profile is helping to mitigate the wet microburst risk and today's risk is in the low category. The best potential for wet microbursts exists across the western portion of the forecast area. Modified observed soundings for this afternoon yields a surface-based convective available potential energy (CAPE) value over 2500 J/kg with a lifted index of -6. Robust updraft potential may be realized depending on the how fast the cloud cover mixes out through late morning and potential exists for a few stronger storms, especially this afternoon. 05 && .SHORT TERM... Today and Tonight. The ongoing forecast is in good condition with no changes needed, short-term higher rain chances will exist across our northern tier of counties due to showers associated with the northward moving boundary. Showers may gradually increase in coverage in the vicinity of the second boundary across our south- central/southwest counties. 05 Revised Previous short-term discussion: Convection today will once again be diurnal based with outflows dominating development. The models are showing a mid level dry slot moving from the Florida Panhandle and into Southeast Alabama this afternoon. Based on this feature, lowest rain chances this afternoon will be across the southeast counties, with likely pops elsewhere. Activity will diminish in coverage and intensity during the evening hours. 58/rose .LONG TERM... Sunday through Friday. The main focus in the extended will be on Alberto and its progression toward the area. Overall we see a west coast trough swing through Plains on Monday into Tuesday. Until that trough can make it closer to the region, we are going to remain on the outer edge of the Bermuda High with the south/southeast flow continuing to provide very rich moisture ahead of the arrival of Alberto. Rain chances remain high for this time of the year, as the pattern will not really change much at all until the trough passes through our area by Wednesday night, finally getting rid of the tropical airmass. With that said though this pattern change will place the area in a northwest flow for Thursday through the weekend. This could provide those MCS events each night, depending on what develops to our north. More on that once we get through with Alberto. So after speaking with NHC and dissecting the model trends, we are fairly confident on the overall timing of Alberto and rain chances based on the track of the system. The consensus of the models take the center near Mobile Bay Monday night and then slide it northward along our western counties during the day Tuesday and possibly exiting by Tuesday night. Look for the center of the low to then become absorbed by the trough on Wednesday, resulting in front moving westward through the area. So to the specifics on impacts from Alberto. The initial band that is usually 50 to 100 miles north of the center will be exiting the area Sunday morning, with a second band of rain and storms moving into the region Sunday afternoon/night and sliding north of the area by Monday morning, just as models are expecting the center of Alberto to begin to move into the coastline. The strongest winds will likely make it into the southwestern areas between 7 and 10 pm Monday night and only be around 25 to 35 mph with higher gusts (depression strength). These winds will likely move north and then northeast during the day Tuesday, all the while weakening as the system moves north. Flooding and strong winds remain the primary threat but there is a marginal chance at a brief spin up tornado in the southeast Monday night into Tuesday as the system moves on shore with banding on the northeast side of the low. As the system becomes more organized will evaluate the need to add in brief tornadoes, but for now will mainly focus on the rainfall and winds. On a whole we are looking at 3 to 4 inches of rain area wide, with areas in the west seeing 4 to 5 inches and locally higher totals. Much more on this system over the coming 24 to 48 hours. 16 && .AVIATION... 18Z TAF Discussion. Diurnal scattered showers and thunderstorms will once again move through the area today. Included VCTS at most TAF sites through the afternoon to account for uncertainty in timing and coverage. Otherwise...any site that does have a thunderstorm or shower could see MVFR visibilities and ceilings temporarily. Overnight...enough low level moisture will be present for fog development...with LIFR visibilities at any site that has rain this afternoon. Diurnal showers and thunderstorms will be possible again Sunday. 24 && .FIRE WEATHER... A moist pattern is expected over the next seven days and should result in daily rain chances. Heavy rainfall will occur with the tropical moisture from Alberto on Monday and Tuesday. Patchy fog and low clouds will be possible each morning particularly where rainfall occurs during the prior afternoon and evening. No fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 67 81 66 81 68 / 40 60 70 60 60 Anniston 67 80 67 81 69 / 40 70 70 60 60 Birmingham 69 82 68 82 70 / 50 60 70 70 60 Tuscaloosa 69 83 69 84 70 / 40 60 70 80 80 Calera 67 80 68 82 69 / 50 70 70 70 70 Auburn 67 77 70 79 69 / 40 80 60 70 60 Montgomery 68 80 71 83 71 / 40 80 60 80 80 Troy 67 76 70 82 69 / 40 80 60 80 80 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 26, 8:34 AM CDT, 10 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 834 AM CDT Sat May 26 2018 ALZ011>015-017>050-271645- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 834 AM CDT Sat May 26 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Slow moving thunderstorms this afternoon will produce periods of heavy rainfall, which could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A very moist air mass will continue across Central Alabama next week. A tropical system moving northward across the Gulf of Mexico will bring an enhanced threat for heavy rainfall as early as Sunday night across southern portions of the forecast area, and continuing through Tuesday. The potential for localized flooding will increase Sunday night, and become more widespread by Monday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, May 26, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
721 PM CDT SAT MAY 26 2018
ALZ040>042-270100-
Autauga AL-Lowndes AL-Dallas AL-
721 PM CDT SAT MAY 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN AUTAUGA...
NORTHWESTERN LOWNDES AND SOUTHERN DALLAS COUNTIES UNTIL 800 PM CDT...
At 719 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lowndesboro to near Vredenburgh. Movement
was west northwest at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Selma, Mosses, Selmont-West Selmont, White Hall, Gordonville,
Lowndesboro, Benton, Gardner Island, Tyler, Old Cahaba Park, Dannelly
Reservoir, Mulberry, Belknap, Dallas Lake, Burnsville, Carlowville,
Robert F. Henry Lock And Dam, Minter, Craig Field Aiport and Selma
Drag Strip.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3206 8718 3207 8719 3208 8719 3210 8723
3212 8724 3212 8726 3214 8725 3215 8728
3217 8729 3216 8730 3218 8732 3220 8732
3220 8736 3252 8682 3228 8652 3205 8689
3205 8718
TIME...MOT...LOC 0019Z 111DEG 15KT 3227 8666 3187 8729
19The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 11:04 AM CDT | River Flood Warning | BMX | Montgomery | 46 hr |
Nearby
Special Weather Statements in Alabama, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.